Alert archive / North Carolina / Wind Advisories in 2026

Wind Advisory 5, NWS Newport/Morehead City, NC

February 22, 2026Carteret County, Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this wind advisory at Feb 22, 2026, 12:26 AM EST for Carteret County, Dare County, Hyde County, North Carolina. It took effect at Feb 22, 2026, 7:00 PM EST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Feb 22, 2026, 12:26 AM EST (05:26 UTC)
In effect from
Feb 22, 2026, 7:00 PM EST
Expired
Feb 23, 2026, 8:00 AM EST
In force
13 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 5.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2026-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2026-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1546 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

380 
WWUS72 KMHX 220526
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
1226 AM EST Sun Feb 22 2026

NCZ196-203>205-221330-
/O.NEW.KMHX.WI.Y.0005.260223T0000Z-260223T1300Z/
East Carteret-Northern Outer Banks-Ocracoke Island-Hatteras
Island-
Including the cities of Harkers Island, Ocracoke, Sea Level,
Hatteras Village, Buxton, Cedar Island, Manteo, Kitty Hawk,
Rodanthe, Frisco, Kill Devil Hills, Duck, Beaufort, Southern
Shores, Nags Head, and Avon
1226 AM EST Sun Feb 22 2026

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 8 AM EST 
MONDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...East Carteret County, and Hatteras Island, Northern Outer 
  Banks, and Ocracoke Island.

* WHEN...From 7 PM this evening to 8 AM EST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Simms
3 follow-up statements
127 
WWUS72 KMHX 221337
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
837 AM EST Sun Feb 22 2026

NCZ196-203>205-222145-
/O.CON.KMHX.WI.Y.0005.260223T0000Z-260223T1300Z/
East Carteret-Northern Outer Banks-Ocracoke Island-Hatteras
Island-
Including the cities of Duck, Ocracoke, Frisco, Nags Head, Cedar
Island, Kill Devil Hills, Manteo, Rodanthe, Southern Shores,
Avon, Buxton, Kitty Hawk, Harkers Island, Beaufort, Sea Level,
and Hatteras Village
837 AM EST Sun Feb 22 2026

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 8 AM 
EST MONDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...East Carteret County, and Hatteras Island, Northern Outer 
  Banks, and Ocracoke Island.

* WHEN...From 7 PM this evening to 8 AM EST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

27
054 
WWUS72 KMHX 221827
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
127 PM EST Sun Feb 22 2026

NCZ196-203>205-230800-
/O.CON.KMHX.WI.Y.0005.260223T0000Z-260223T1300Z/
East Carteret-Northern Outer Banks-Ocracoke Island-Hatteras
Island-
Including the cities of Duck, Ocracoke, Frisco, Nags Head, Cedar
Island, Kill Devil Hills, Manteo, Rodanthe, Southern Shores,
Avon, Buxton, Kitty Hawk, Harkers Island, Beaufort, Sea Level,
and Hatteras Village
127 PM EST Sun Feb 22 2026

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 8 AM 
EST MONDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...East Carteret County, and Hatteras Island, Northern Outer 
  Banks, and Ocracoke Island.

* WHEN...From 7 PM this evening to 8 AM EST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

27
678 
WWUS72 KMHX 230533
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
1233 AM EST Mon Feb 23 2026

NCZ196-203>205-231300-
/O.CON.KMHX.WI.Y.0005.000000T0000Z-260223T1300Z/
East Carteret-Northern Outer Banks-Ocracoke Island-Hatteras
Island-
Including the cities of Southern Shores, Cedar Island, Harkers
Island, Ocracoke, Manteo, Buxton, Frisco, Nags Head, Duck, Kitty
Hawk, Rodanthe, Hatteras Village, Sea Level, Beaufort, Kill Devil
Hills, and Avon
1233 AM EST Mon Feb 23 2026

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EST THIS MORNING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...East Carteret County, and Hatteras Island, Northern Outer 
  Banks, and Ocracoke Island.

* WHEN...Until 8 AM EST this morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Simms

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this wind advisory went out at Feb 21, 8:50 PM EST, 3 hours 36 minutes earlier. Its key messages:

  • 1) Periods of light rain expected through tonight behind a stalled front. 2) Rapidly deepening low pressure off the coast Sunday and Monday will bring a host of impacts to the area including strong winds, minor snowfall accumulations and minor coastal flooding. Marine...The probability of Gale force winds late Sunday and Monday continues to increase across our waters as a rapidly deepening low pushes off the Mid-Atlantic Coast.
Area forecast discussion, Feb 21, 8:50 PM EST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
850 PM EST Sat Feb 21 2026

.WHAT HAS CHANGED...
Winds continue to trend upwards with the Sunday-Monday coastal
low. Gale Warnings have been issued for the coastal waters,
sounds and rivers.

Little change to snow accumulation Sunday night. Best chances
still areas along and north of Highway 264, with the forecast
totals under 0.5".

&&

.KEY MESSAGES...
1) Periods of light rain expected through tonight behind a
stalled front.

2) Rapidly deepening low pressure off the coast Sunday and
Monday will bring a host of impacts to the area including strong
winds, minor snowfall accumulations and minor coastal flooding.

Marine...The probability of Gale force winds late Sunday and
Monday continues to increase across our waters as a rapidly
deepening low pushes off the Mid-Atlantic Coast.

&&

.DISCUSSION...
KEY MESSAGE 1)...Latest surface analysis depicts a surface cold
front stalled near the NC/SC border this evening. This combined
with a weak embedded shortwave in southwesterly mid- level
flow, the front will be a focus for on- and- off isentropically
forced light rainfall early tonight. While the sfc boundary is
to our south, just aloft at around 850mb we do have evidence of
a frontal inversion on the 00Z sounding, suggesting the
boundary is displaced aloft. This will be the focus for precip
in our forecast area, generally along and south of hwy 17, in
the near term.

KEY MESSAGE 2)...Guidance continues to converge on a positively
tilted shortwave tracking across the central plains today with
the trough taking on a more negative tilt and deepening slightly
as it phases with a faster moving mid-level disturbance
currently pushing across the southwestern CONUS. At the surface,
the aforementioned frontal boundary will serve as the focal
point for cyclogenesis, intensifying Sunday as trough takes on
an increasing neutral and eventually negative tilt through the
day. After some track spread in the guidance the past few
forecast cycles, the 12z suite continues to favor a stronger
low passing quite close to the coast.

After a brief lull from the isentropically driven precipitation,
more robust rainfall will return Sunday morning. Eastern NC will
remain on the cool side of the low, but temps in the mid to
upper 50s Sun morning along the Crystal Coast and equivalent
Tds may provide just enough instability to support a rumble of
thunder or two. Total rainfall on Sunday into Sunday night will
amount closer to a half inch, although any convection will boost
storm totals. Precipitation gradually ends from west to east
Sunday night into Monday with strong CAA ramping up behind the
departing low as it rapidly deepens off the Mid-Atlantic coast
allowing temps to fall into the 30s. Global, ensemble and hi-res
guidance all agree on a risk of minor snowfall north of Highway
264 as cooler air gets wrapped in with the moisture. Ensembles
continue to favor a modest few tenths of an inch, and our
forecast reflects this consensus - with little change to the
previous forecast...keeping a few tenths along and north of Hwy
264. Minimal impacts expected given the sfc temps. A shortwave
rotating through the departing low may keep low clouds and light
precip lingering through much of Monday, although we will have
dried up a decent amount at that point.

A stronger low now favors a set up of stronger winds Sunday
night into Monday, and the forecast now calls for gusts pushing
45-50 mph across portions of the Outer Banks. If this holds,
Wind Advisories may be needed in the next cycle. This has also
raised the risk of some minor coastal flood impacts, mainly
along the soundside of the Outer Banks. Localized ocean overwash
will be possible for vulnerable Hatteras and Ocracoke Islands.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Tonight, the boundary will creep north bringing with it lower
ceilings and increased rain chances. Currently expect MVFR
ceilings to move into OAJ, EWN, ISO in the next 1-3 hours,
slowly progressing northward. PGV should follow suit around 6Z,
with conditions quickly deteriorating to IFR/LIFR before
sunrise. For now kept LIFR mentions as a SCT003 with a 30-50%
chance of occuring. Further upgrades to predominant LIFR may be
needed in future updates if observations upstream start tanking
to LIFR levels. Winds will be light to calm tonight as rain
moves into the region. Heavier rain rates would bring reductions
to visibility through much of Sunday. Winds become
northwesterly at 5-10G15kt by late morning as CIGS remain at IFR
levels. Rain will be off and on by early afternoon and VIS will
improve to VFR, but IFR CIGs are expected to hold steady
through the afternoon Sunday. Conditions are expected to improve
later Sunday as the low moves away and drier air moves into the
region. However, despite the improving ceilings, rainfall
Sunday afternoon/evening could help mix down higher momentum air
aloft. This means observed gusts could be more than what is
currently forecast, potentially exceeding 30 knots in heavier
showers.

Outlook: As CAA builds in behind the departing low, precip will
change to snow or a rain/snow mix Sunday night through early
Monday. After conditions return VFR on Monday, predominantly VFR
conditions are expected through early next week.

&&

.MARINE...
Strong winds and elevated seas expected Sunday evening into
Monday. Gale Warnings have been issued for the rivers, sounds
and coastal waters.

Latest obs show N-NE winds 5-15 kt and seas 2-4 ft. Boating
conditions will remain relatively benign into the first part of
Sunday. Rapidly deepening low pressure moves along the stalled
frontal boundary and lifts across the waters Sun afternoon into
evening. Strong Gales likely to develop in W-WNW flow behind the
low, and Watches have been upgraded to Warnings with peak gusts
around 35-45 kt. Some Storm-force gusts are not entirely out of
the question, although the probability of this currently
remains low (around 10%). Seas will rise in response to around
7-10+ feet, especially beyond 10 nm offshore.

Outlook: Gales likely to continue through Monday midday but SCA
conditions likely to extend well into Tuesday before westerly
winds fall enough to let seas subside. Offshore waters likely to
remain poor through late next week as southwesterly winds
increase ahead of an approaching cold front forecast to cross
next weekend.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Gale Warning from 8 PM Sunday to 7 AM EST Monday for AMZ131-
     230-231.
     Gale Warning from 7 PM Sunday to 10 AM EST Monday for AMZ135-
     150-152.
     Gale Warning from 8 PM Sunday to 3 AM EST Monday for AMZ136-
     137.
     Gale Warning from 5 PM Sunday to 10 AM EST Monday for AMZ154-
     156-158.

&&

DISCUSSION...CQD/MS
AVIATION...OJC/RJ
MARINE...CQD
Hazardous weather outlook, Feb 21, 5:19 AM EST, 19 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
519 AM EST Sat Feb 21 2026

NCZ079-090>092-094-193>196-198-199-221030-
Greene-Duplin-Lenoir-Jones-Pamlico-Northern Craven-Southern Craven-
West Carteret-East Carteret-Inland Onslow-Coastal Onslow-
519 AM EST Sat Feb 21 2026

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203>205-221030-
Northern Outer Banks-Ocracoke Island-Hatteras Island-
519 AM EST Sat Feb 21 2026

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Minor coastal flooding will be possible Sunday night into Monday,
mainly for soundside Outer Banks. Strong swell on the backside of the
low could pose ocean overwash concerns for vulnerable portions of
the ocean-side Outer Banks early next week as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-080-081-221030-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-
519 AM EST Sat Feb 21 2026

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Potential for a light accumulation of snow Sunday night into Monday
as storm system departs the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 4:17 AM ESTCoastal Flood AdvisoryMHXDare, Hyde48 hr

Nearby

Wind Advisories in North Carolina, 2026Every wind advisory in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.